Alert archive / New Mexico / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 195, NWS Midland/Odessa, TX

August 25, 2016Lea County, New Mexico

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Aug 25, 2016, 4:44 PM MDT for Lea County, New Mexico. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 25, 2016, 4:44 PM MDT (22:44 UTC)
Expired
Aug 25, 2016, 5:15 PM MDT
In force
31 min
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

County Lea County, NM

The radar

The Midland/Odessa radar (KMAF), 147 km from the middle of the area, began a volume at 22:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 10.7 hours before the alert went out and 146 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2016-08-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1007 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2016-08-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 198 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1007 J/kg
Mixed-layer CIN
-101 J/kg
Mixed-layer LCL
911 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
198 m²/s²
0-3 km storm-relative helicity
238 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.1

Open this sounding in Storm Lab

The text

As transmitted.

392 
WUUS54 KMAF 252244
SVRMAF
NMC025-252315-
/O.NEW.KMAF.SV.W.0195.160825T2244Z-160825T2315Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
444 PM MDT THU AUG 25 2016

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EAST CENTRAL LEA COUNTY IN SOUTHEASTERN NEW MEXICO...

* UNTIL 515 PM MDT

* AT 443 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED 5 MILES
  NORTHEAST OF LOVINGTON...MOVING EAST AT 15 MPH.

  HAZARD...QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...DAMAGE TO VEHICLES IS EXPECTED. 

* LOCATIONS IMPACTED INCLUDE...
  KNOWLES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

LARGE HAIL AND DAMAGING WINDS AND CONTINUOUS CLOUD TO GROUND
LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY.
LIGHTNING IS ONE OF NATURE'S LEADING KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 3290 10332 3303 10327 3302 10308 3282 10313
TIME...MOT...LOC 2243Z 276DEG 13KT 3297 10325 

HAIL...1.00IN
WIND...<50MPH
 
$$

70
1 follow-up statement
943 
WWUS54 KMAF 252307
SVSMAF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
507 PM MDT THU AUG 25 2016

NMC025-252317-
/O.EXP.KMAF.SV.W.0195.000000T0000Z-160825T2315Z/
LEA NM-
507 PM MDT THU AUG 25 2016

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL LEA COUNTY WILL
EXPIRE AT 515 PM MDT...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE.  HOWEVER HEAVY RAIN
IS STILL POSSIBLE WITH THIS THUNDERSTORM.

LAT...LON 3290 10332 3303 10327 3302 10308 3282 10313
TIME...MOT...LOC 2305Z 276DEG 13KT 3297 10325 

$$

70

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 25, 1:07 PM MDT, 3 hours 37 minutes earlier.

Area forecast discussion, Aug 25, 1:07 PM MDT, 3 hours 37 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
207 PM CDT THU AUG 25 2016

.DISCUSSION...
Morning observations from across the area showed a weak frontal
boundary draped across the northwest Texas Permian Basin and
extending back into Eddy County New Mexico and northern Culberson
County Texas. Primary indications are that this boundary is in
part serving as the primary focus for shower and thunderstorm
development that we presently see on radar. As we progress into
the late afternoon and evening, we will see an increase in
coverage with these storms.

With the subtropical ridge being located over the southeast U.S.,
deeper moisture and a series of mid level disturbances have continued
to stream into southwest Texas and southeast New Mexico along the
western periphery of the ridge. With this ridge edging slightly
further westward today, the best chances for rain today should be
over southwest Texas across the Davis and Guadalupe Mountains, extending
up into southeast New Mexico and the northwest Texas Permian Basin.
Afternoon NAM CAPE values of 1200-1700 J/KG along the aforementioned
frontal boundary suggest that storms that do develop this
afternoon and evening could be marginally severe, with the main
threat being wind.

There could be a slight lull in precipitation this weekend as the
subtropical ridge slides further east. However, the overall trend
is for rain chances to continue across the area next week. This
should allow for fire weather concerns to remain at a minimum
through the forecast period.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     71  91  71  92 /  10  20  10  20
Carlsbad                       66  87  66  89 /  40  40  20  30
Dryden                         72  92  72  94 /  20  20  20  20
Fort Stockton                  66  89  67  89 /  30  30  20  30
Guadalupe Pass                 61  82  64  82 /  40  50  30  40
Hobbs                          63  86  64  86 /  50  30  20  20
Marfa                          62  81  62  82 /  40  50  30  50
Midland Intl Airport           70  90  70  91 /  20  30  10  20
Odessa                         69  89  70  90 /  20  30  10  20
Wink                           68  91  69  93 /  40  30  20  20

&&

.MAF Watches/Warnings/Advisories...
NM...None.
TX...None.
&&

72/03
Hazardous weather outlook, Aug 25, 1:06 PM MDT, 3 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
206 PM CDT THU AUG 25 2016

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-261915-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
206 PM CDT THU AUG 25 2016 /106 PM MDT THU AUG 25 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WESTERN TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND TONIGHT...
ESPECIALLY OVER AND NEAR THE HIGHER TERRAIN OF WEST TEXAS AND
SOUTHEAST NEW MEXICO. THE STRONGER STORMS WILL BE CAPABLE OF
PRODUCING STRONG GUSTY WIND AND HEAVY RAINFALL... WHICH MAY LEAD
TO LOCALIZED FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE WILL BE A CHANCE OF HEAVY SHOWERS AND THUNDERSTORMS ACROSS
MUCH OF THE AREA FRIDAY THROUGH WEDNESDAY. LOCALLY HEAVY RAIN WILL
BE THE MAIN CONCERN WITH THESE STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Special weather statement, Aug 25, 1:15 PM MDT, 3 hours 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
215 PM CDT THU AUG 25 2016

TXZ057-074-252000-
VAN HORN AND HIGHWAY 54 CORRIDOR TX-DAVIS/APACHE MOUNTAINS AREA TX-
215 PM CDT THU AUG 25 2016

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CULBERSON COUNTY UNTIL
300 PM CDT...

AT 215 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 23
MILES NORTH OF PLATEAU...OR 28 MILES NORTHEAST OF VAN HORN. THIS
STORM WAS NEARLY STATIONARY.

DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF CENTRAL CULBERSON
COUNTY.

LAT...LON 3161 10472 3159 10442 3117 10435 3117 10479
TIME...MOT...LOC 1915Z 013DEG 3KT 3140 10458

82
Special weather statement, Aug 25, 2:41 PM MDT, 2 hours 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
341 PM CDT THU AUG 25 2016

NMZ027-028-TXZ258-252130-
GUADALUPE MOUNTAINS OF EDDY COUNTY NM-EDDY COUNTY PLAINS NM-
GUADALUPE MOUNTAINS TX-
341 PM CDT THU AUG 25 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN EDDY AND
NORTHWESTERN CULBERSON COUNTIES UNTIL 430 PM CDT/330 PM MDT/...

AT 340 PM CDT/240 PM MDT/...DOPPLER RADAR WAS TRACKING A STRONG
THUNDERSTORM NEAR MCKITTRICK CANYON...OR NEAR GUADALUPE MOUNTAINS
NATIONAL PARK...MOVING SOUTHWEST AT 10 MPH.

NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
PINE SPRINGS...GUADALUPE MOUNTAINS NATIONAL PARK...CARLSBAD CAVERNS
NATIONAL PARK AND MCKITTRICK CANYON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3200 10492 3200 10485 3213 10485 3215 10455
      3184 10459 3186 10492
TIME...MOT...LOC 2040Z 033DEG 9KT 3199 10481

84
Special weather statement, Aug 25, 4:00 PM MDT, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
400 PM MDT THU AUG 25 2016

NMZ029-033-252245-
NORTHERN LEA COUNTY NM-CENTRAL LEA COUNTY NM-
400 PM MDT THU AUG 25 2016

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL LEA COUNTY UNTIL 445 PM
MDT...

AT 400 PM MDT...THE PUBLIC REPORTED A STRONG THUNDERSTORM OVER
LOVINGTON...MOVING NORTHEAST AT 25 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
LOVINGTON...MALJAMAR AND BUCKEYE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3295 10314 3272 10349 3269 10379 3297 10379
      3297 10376 3305 10376 3311 10329
TIME...MOT...LOC 2200Z 234DEG 22KT 3294 10334

70
Special weather statement, Aug 25, 4:10 PM MDT, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
510 PM CDT THU AUG 25 2016

TXZ058-074-075-252300-
REEVES COUNTY AND UPPER TRANS PECOS TX-PECOS TX-
DAVIS/APACHE MOUNTAINS AREA TX-
510 PM CDT THU AUG 25 2016

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL JEFF DAVIS...WESTERN
PECOS AND SOUTH CENTRAL REEVES COUNTIES UNTIL 600 PM CDT...

AT 510 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8
MILES SOUTH OF BALMORHEA LAKE...OR 21 MILES NORTHEAST OF FORT
DAVIS... MOVING NORTHEAST AT 20 MPH.

NICKEL SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
BALMORHEA LAKE AND SARAGOSA.

THIS INCLUDES INTERSTATE 10 BETWEEN MILE MARKERS 211 AND 229.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3073 10370 3087 10383 3112 10354 3088 10331
TIME...MOT...LOC 2210Z 232DEG 15KT 3085 10370

84
Local storm report, Aug 25, 4:14 PM MDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
514 PM CDT THU AUG 25 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0509 PM     HAIL             LOVINGTON               32.95N 103.35W
08/25/2016  E1.00 INCH       LEA                NM   PUBLIC

&&

70
Special weather statement, Aug 25, 4:40 PM MDT, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
540 PM CDT THU AUG 25 2016

TXZ067-068-075-252330-
WARD TX-CRANE TX-PECOS TX-
540 PM CDT THU AUG 25 2016

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL CRANE...NORTH
CENTRAL PECOS AND SOUTHEASTERN WARD COUNTIES UNTIL 630 PM CDT...

AT 539 PM CDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS NEAR
IMPERIAL RESERVOIR...OR 9 MILES SOUTH OF GRANDFALLS...MOVING NORTH
AT 10 MPH.

DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
GRANDFALLS...IMPERIAL RESERVOIR...IMPERIAL AND ROYALTY.

THIS INCLUDES INTERSTATE 20 NEAR MILE MARKER 72.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3103 10282 3115 10306 3133 10305 3137 10301
      3138 10305 3156 10304 3144 10260
TIME...MOT...LOC 2239Z 199DEG 10KT 3121 10285

84

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 25, 2:19 PM MDTAreal Flood AdvisoryMAFEddy3 hr
Aug 25, 2:42 PM MDTFlash Flood WarningMAFEddy3 hr
Aug 25, 4:00 PM MDTSpecial Weather StatementMAFLea45 min
Aug 25, 4:08 PM MDTSevere Thunderstorm WarningMAFLea37 min

Nearby

Severe Thunderstorm Warnings in New Mexico, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.